Arkansas, 2019

Hail and Damaging Winds in Arkansas, June 16, 2019

June 16, 2019 · NWS MEG · 5 events in 1 county or zone

The remnants of a previous outflow boundary interacted with an unstable atmosphere to trigger a lone severe thunderstorm across portions of northeast Arkansas during the late afternoon hours of June 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The remnants of a previous outflow boundary interacted with an unstable atmosphere to trigger a lone severe thunderstorm across portions of northeast Arkansas during the late afternoon hours of June 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 2:36 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 16, 2:36 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
336 PM CDT Sun Jun 16 2019

.DISCUSSION...

A steamy afternoon across the Mid-South at this hour.
Temperatures generally range from the upper 80s to 90 degrees.
The hottest spot is currently West Memphis, AR where the heat
index has crept into the triple digits over the past hour.
Convection has been largely confined near an outflow boundary over
over north Mississippi today. Storms have remained sub severe so
far, with winds peaking around 40 mph with the strongest of
cores. Latest KNQA radar shows storms just beginning to fire up
to our west over east-central Arkansas. This activity is expected
to push into northeast Arkansas and then lift through northwest
Tennessee through this evening. A few storms could be strong
to severe with damaging winds as the main threat. After sundown,
most activity should come to an end.

Monday through Wednesday...
Broad upper level split flow will result in unsettled weather
through this timeframe. The first of multiple shortwaves is
progged to move through the region tomorrow afternoon and into
the early morning hours on Tuesday. The best height falls will
occur across the northern half of the area. The aforementioned
area will have the best chance of strong to possibly a couple
severe storms on Monday, with damaging winds as the main threat.
Expect highs in the mid to upper 80s.

A weak surface low will track across the Ozarks on Tuesday and
stall a boundary out across the area. This will serve as a focus
for storms on Tuesday. However, coverage should be a bit lower
than Monday as heights will build behind the exiting wave by late
afternoon. Another subtle shortwave will move into the Lower
Mississippi Valley on Wednesday and spawn more widespread
convection.

Models are now hinting at yet another more pronounced shortwave
pivoting through the area on Thursday in addition to a deepening
surface low tracking near St. Louis. This wave will have more of a
positive tilt to it, and a surface trough moving into the Mid-
South. With quite a bit of instability and moderate dynamics,
organized strong to severe storms are possible on Thursday. Will
go ahead and add that to the HWO.

Friday through next Weekend...
We will finally see a brief break from the clouds and
precipitation, but that means the heat will turn up on Friday.
Heat indices will hit the triple digits west of the Mississippi
River on Friday with upper 90s across the rest of the area. Would
not be surprised if a couple of spots in northeast Arkansas meet
105F heat advisory criteria on Friday as a 590dm ridge builds in.

By Saturday, the upper level pattern will become unsettled once
again as a shortwave, embedded in southwest flow aloft, approaches
the area from the west. Multiple waves will rotate through the
Mid-South through early next week with good chances for showers
and thunderstorms each day.

AC3

&&

.AVIATION...
18Z TAFs

Short term convection-allowing models (CAMs) continued to
struggle with evolution of TSRA over the Arklamiss, into north MS
this morning, often failing to initialize ongoing convection.

18Z MEM TAF delayed TSRA onset to 20Z, to account for possible
development along the northwest flank of TSRA moving through north
MS. Confidence not great however, given comparatively more stable
appearance to the cumulus field on GOES visible imagery, and
overlying convective cirrus from TSRA to south.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 16, 2:39 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 PM CDT Sun Jun 16 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-172245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
339 PM CDT Sun Jun 16 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong storms will be possible this afternoon into the early
evening hours. The primary hazard will be damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional strong storms will be possible across portions of the
Mid-South Monday, Wednesday, and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Jun 16, 12:18 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
118 PM CDT Sun Jun 16 2019

MSZ003-004-014-161900-
Tippah MS-Union MS-Benton MS-
118 PM CDT Sun Jun 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Southwestern Tippah County in northeastern Mississippi...
Northwestern Union County in northeastern Mississippi...
Southeastern Benton County in northeastern Mississippi...

At 117 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located near Bethlehem, or 13 miles
east of Wall Doxey State Park, moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Tippah...northwestern Union and southeastern
Benton Counties should monitor this storm closely.

LAT...LON 3445 8918 3449 8925 3458 8925 3458 8930
      3470 8930 3491 8912 3472 8888
TIME...MOT...LOC 1817Z 220DEG 27KT 3460 8925
Special weather statement, Jun 16, 12:42 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
142 PM CDT Sun Jun 16 2019

MSZ013-022-161915-
Lafayette MS-Calhoun MS-
142 PM CDT Sun Jun 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

South central Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...

At 142 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located near Banner, or 12 miles
southeast of Water Valley, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Lafayette and northwestern Calhoun Counties
should monitor this storm closely.

LAT...LON 3404 8951 3424 8944 3412 8924 3407 8924
      3397 8941
TIME...MOT...LOC 1842Z 225DEG 19KT 3405 8945
Special weather statement, Jun 16, 1:11 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
211 PM CDT Sun Jun 16 2019

MSZ004-009-014>016-161945-
Pontotoc MS-Tippah MS-Union MS-Lee MS-Prentiss MS-
211 PM CDT Sun Jun 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Northeastern Pontotoc County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 211 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located over New Harmony, or 9 miles
north of Trace State Park, moving northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Pontotoc...southeastern Tippah...eastern
Union...northwestern Lee and southwestern Prentiss Counties should
monitor this storm closely.

LAT...LON 3427 8888 3440 8903 3470 8879 3447 8857
TIME...MOT...LOC 1911Z 225DEG 29KT 3439 8889
Special weather statement, Jun 16, 2:02 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
302 PM CDT Sun Jun 16 2019

MSZ006-162015-
Tishomingo MS-
302 PM CDT Sun Jun 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Northwestern Tishomingo County in northeastern Mississippi...

At 302 PM CDT...a strong thunderstorm producing dime size hail and
winds to 40 mph was located near Pineflat, or 8 miles west of J P
Coleman State Park, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tishomingo County should monitor this storm
closely.

LAT...LON 3488 8832 3492 8837 3499 8836 3500 8835
      3500 8820 3498 8819
TIME...MOT...LOC 2002Z 221DEG 14KT 3495 8831
Special weather statement, Jun 16, 2:18 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
318 PM CDT Sun Jun 16 2019

ARZ027-162045-
Poinsett AR-
318 PM CDT Sun Jun 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northwestern Poinsett County in eastern Arkansas...

At 317 PM CDT...a strong thunderstorm producing dime size hail and
winds at least 50 mph was located near Grubbs, or 11 miles east of
Newport, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Poinsett County should monitor this storm
closely.

LAT...LON 3570 9104 3571 9102 3571 9095 3553 9080
      3546 9104
TIME...MOT...LOC 2017Z 239DEG 14KT 3558 9104
Special weather statement, Jun 16, 2:21 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
321 PM CDT Sun Jun 16 2019

MSZ006-162030-
Tishomingo MS-
321 PM CDT Sun Jun 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Central Tishomingo County in northeastern Mississippi...

At 320 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located near Burton, or 11 miles
northwest of Tishomingo State Park, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tishomingo County should monitor this storm
closely.

LAT...LON 3465 8813 3464 8813 3461 8832 3480 8833
      3500 8826 3500 8820 3492 8815 3490 8813
      3489 8810
TIME...MOT...LOC 2020Z 223DEG 33KT 3468 8836

The radar

The Memphis radar (KNQA), 89 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
June 16, 2:58 PM CST to 3:05 PM CST
Where
Craighead County, (Jbr)jonesboro Muni to 0.7 mi ENE of (Jbr)jonesboro Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.830, -90.650

Measured 58 mph gust.

Thunderstorm Wind, Craighead

When
June 16, 3:13 PM CST to 3:20 PM CST
Where
Craighead County, 1.39 mi SW of Bay to 1.43 mi NNE of Davis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.735, -90.586

Trained spotter reported 65 mph wind gust and a tree down in Bay.

Hail, Craighead

When
June 16, 3:13 PM CST to 3:20 PM CST
Where
Craighead County, 1.32 mi SW of Bay to 1.78 mi NNE of Davis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.736, -90.586

Quarter size hail in Bay.

Thunderstorm Wind, Craighead

When
June 16, 3:13 PM CST to 3:20 PM CST
Where
Craighead County, 2.13 mi SSW of Bay to 1.01 mi W of Davis
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.724, -90.590

Trained spotter reported an overturned semi on I-555 near mile marker 31.

Thunderstorm Wind, Craighead

When
June 16, 3:13 PM CST to 3:20 PM CST
Where
Craighead County, 1.33 mi SW of Bay to 0.67 mi SE of Bay
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.735, -90.584

Structural damage to Dollar General Store in Bay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827870, 827871, 827872, 827873, 827874.